Alert archive / Mississippi / Tornado Warnings in 2003
Tornado Warning 114, NWS Memphis, TN
NWS Memphis, TN issued this tornado warning at May 16, 2003, 12:38 PM CDT for Itawamba County, Mississippi. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2003, 12:38 PM CDT (17:38 UTC)
- Expired
- May 16, 2003, 1:45 PM CDT
- In force
- 67 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
County Itawamba County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 5.6 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1736 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 734 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.7
The text
As transmitted, in the capitals the NWS used until 2016.
304
WFUS54 KMEG 161738
TORMEM
MSC057-161845-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1238 PM CDT FRI MAY 16 2003
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* TORNADO WARNING FOR...
ITAWAMBA COUNTY IN NORTHEAST MISSISSIPPI
* UNTIL 145 PM CDT.
* AT 1233 PM CDT...DOPPLER RADAR INDICATED A TORNADO 2 MILES
NORTHWEST OF EVERGREEN...MOVING NORTHEAST AT 20 MPH.
* CITIES IN THE PATH OF THIS TORNADO THROUGH 145 PM CDT INCLUDE...
MANTACHIE...
FULTON...
TREMONT...
FAIRVIEW...
.IF YOU ARE NEAR THE PATH OF THIS TORNADO...TAKE COVER IN AN INTERIOR
ROOM ON THE LOWEST FLOOR. PROTECT YOUR BODY FROM FLYING DEBRIS.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
LAT...LON 3411 8854 3430 8853 3446 8823 3437 8817
3418 8820
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at May 16, 10:40 AM CDT, 1 hour 58 minutes earlier.
Area forecast discussion, May 16, 10:40 AM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 1040 AM CDT FRI MAY 16 2003 15Z SFC ANALYSIS PLACES A STATIONARY FRONT EXTENDING FROM N ARK THRU THE BOOTHEEL AND THRU EXTREME NW TN. A LINE OF ELEVATED CONVECTION HAS BEEN MOVING ACROSS CENTRAL ARK INTO W TN AND N MS. THIS LINE IS ASSOCIATED W/ AN UPPER SHRTWV EXTENDING FROM A CLOSED LOW OVER SW OK. THIS LINE IS WORTH WATCHING AS IT MOVES EWRD AND PERHAPS BECOMES MORE SFC BASED. PRIMARY HAIL THREAT WOULD BE LARGE HAIL...WITH PERHAPS SOME LOCALIZED WIND DAMAGE. ONCE THE LINE MOVES THRU...EXPECT SOME OCCASIONAL SHRA/TS ALTHOUGH IT SHOULD NOT BE SEVERE. THE REAL SVR THREAT IS TONIGHT WHEN A W/E BNDRY SURGES NWRD. BOTH THE 06Z AND 12Z MESOETA INDICATES STRONG HELICITY OVER ARK EXTENDING INTO EXTREME WESTERN TN AND NW MS. THESE STORMS WOULD BE ASSOCIATED W/ THE CONVECTION BREAKING OUT NEAR THE SHREVEPORT AREA. NO MAJOR CHANGES TO CURRENT FCST ANTICIPATED. MAY BEEFEN WORDING FOR TONIGHT. COORD W/ SPC...THANKS. .MEG...NONE. VALLE
Hazardous weather outlook, May 16, 12:03 PM CDT, 35 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-171000- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 1203 PM CDT FRI MAY 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK FOR SEVERE WEATHER TONIGHT SOUTH AND WEST OF LINE FROM HARRISBURG TO COVINGTON TO SOMERVILLE TO PITTSBORO. ELSEWHERE...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS. DURING THE EVENING HOURS UPPER LEVEL WINDS WILL INCREASE AND ANOTHER BOUNDARY WILL MOVE NORTH INTO THE MID SOUTH. MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING AND CONDITIONS WILL BE FAVORABLE FOR SOME STORMS TO BECOME SEVERE. THERE IS A THREAT FOR TORNADIC DEVELOPMENT AS WELL AS LARGE HAIL AND DAMAGING WINDS...ESPECIALLY IN THE MODERATE RISK AREA. THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE BETWEEN 6 PM AND 3 AM TONIGHT. .DAYS TWO THROUGH SEVEN... SOME STORMS MAY BE SEVERE SATURDAY WITH MAINLY LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY THROUGH SATURDAY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG. VALLE
In the hours before
Local storm report, May 16, 10:33 AM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1033 AM CDT FRI MAY 16 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0930 AM WIDENER AR 0.75 INCH HAIL
05/16/03 ST. FRANCIS REPORTED BY SPOTTER.Nearby
Tornado Warnings in Mississippi, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.